Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

October 2, 2017Renville County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Oct 2, 2017, 3:28 PM CDT for Renville County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2017, 3:28 PM CDT (20:28 UTC)
Expired
Oct 2, 2017, 4:00 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN

County Renville County, MN

The radar

The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS83 KMPX 022028
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
328 PM CDT MON OCT 2 2017

MNZ065-067-073-074-022100-
Brown-Sibley-Renville-Redwood-
328 PM CDT MON OCT 2 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL REDWOOD...
NORTHWESTERN SIBLEY...NORTH CENTRAL BROWN AND EASTERN RENVILLE
COUNTIES...

At 327 PM CDT, a strong thunderstorm was located over Morgan, or 11
miles southeast of Redwood Falls, moving northeast at 70 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Fairfax, Hector, Morgan, Buffalo Lake and Franklin. 

This includes U.S. Highway 212 between mile markers 87 and 96.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4440 9504 4481 9477 4468 9449 4464 9450
      4463 9446 4445 9474 4446 9478 4444 9476
      4434 9493
TIME...MOT...LOC 2027Z 212DEG 59KT 4445 9493 

$$
AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 2, 1:04 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Oct 2, 1:04 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
104 PM CDT Mon Oct 2 2017

.UPDATE...
Issued at 1255 PM CDT Mon Oct 2 2017

Updated for the 18Z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 309 AM CDT Mon Oct 2 2017

Main concern in the short term is the potential for heavy rain,
and possible flooding, tonight. However, prior to that we
currently have an area of showers and embedded thunder moving
through the area. This activity is in association with a shortwave
trough evident in water vapor imagery lifting northeast through
eastern South Dakota at the current time. Some marginal elevated
instability is allowing for the embedded thunder and heavier
shower activity. The HRRR is a bit slow in comparison to current
radar, but otherwise appears to have a decent handle on things. It
would suggest that things will continue to lift northeast through
early this morning, with most of the activity exiting the forecast
area by sunrise. This lines up well with timing of the shortwave
trough feature and observed trends. After that it looks like we'll
see a break in any widespread precipitation until mid to late
afternoon, when some shower/thunderstorm activity should redevelop
near the baroclinic zone and along the 850 mb theta-e ridge from
southwest Minnesota into west central Wisconsin.

As we head into tonight, we will see precipitable water values
increase to 1.5-1.75" across the southeast two-thirds or so of the
area. The low-level jet looks to increase to 45-50 kt tonight as
the shortwave trough currently moving into the base of the western
upper trough starts to lift northeast toward the region. Moisture
transport dramatically increases during the evening, and takes aim
at a good portion of the area from near Redwood Falls northeast
through MilleLacs County. Most unstable CAPE values of 500-750
J/Kg are indicated, along with a healthy southwest to northeast
axis of 850-700 mb frontogenesis. This all suggests we will see an
area of showers with embedded thunder along a similar southwest to
northeast axis setup for a 6-9 hour period tonight. Depending on
if/how it shifts over time, it could lead to flooding issues with
widespread 1-2" rainfall looking likely over a portion of the
area, and local amounts in excess of 3" certainly possible. Given
the potential, went with a flash flood watch along the
aforementioned southwest to northeast axis, keeping it just out of
the metro area. However, as additional high resolution guidance
becomes available today and trends become more apparent, the watch
area could certainly see some adjustments.

.LONG TERM...(Tuesday through Sunday)
Issued at 309 AM CDT Mon Oct 2 2017

The front exits the area to the east on Tuesday, with showers and
thunderstorms ending Tuesday night. Wednesday looks to be dry with
surface high pressure in place. Wednesday night and Thursday brings
a small chance for some light showers over southern MN as a weak
area of mid level frontogenesis works across the area.

Model agreement for Friday and next weekend is still pretty poor,
although all do feature a mid/upper trough of varying magnitudes
somewhere over the central CONUS in the Friday-Saturday time frame.
Have included chance pops for that time frame.

Temperatures will remain a few degrees on either side of
climatological normals through the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1255 PM CDT Mon Oct 2 2017

Forecast trends remain on track for heavy rainfall tonight from
the Redwood Falls area northeast through the west side of the Twin
Cities. Widespread MVFR cigs are expected with the areas in the
heavy rain swath likely to see IFR Vsby and ceilings at times
tonight. Thunderstorms are likely to impact RWF, MKT, MSP, and
STC. The stalled cold front finally looks to move through tomorrow
morning.

KMSP...The thunder looks to set up just west of MSP, but currently
expect periods of thunderstorms to affect MSP this evening.
Monitor this situation closely, if the front pushes slightly east,
this would put MSP in a path to get several hours of thunderstorms
and heavy rain this evening.

/OUTLOOK FOR KMSP/
.Tuesday afternoon...MVFR possible with a chance of
showers/thunderstorms. Variable wind less than 10 kt.
.Tuesday night...VFR. West wind 10 kt or less.
.Wednesday...VFR. West wind 10 kt or less.
.Wednesday night...VFR. Southwest wind less than 10 kt.
.Thursday...VFR. Variable wind less than 10 kt.
.Thurday night...VFR. Variable wind 5 kt or less.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch from 6 PM CDT this evening through late
     tonight for MNZ043>045-049>053-057>059-061-065-066.

&&

UPDATE...SPD
SHORT TERM...
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Oct 2, 3:08 PM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
308 PM CDT Mon Oct 2 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
308 PM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Showers and with embedded thunderstorms will continue to increase
in coverage and intensity through this evening and persist
overnight. The heaviest rainfall is expected along a corridor
from near Redwood Falls northeast to Mora, including Saint Cloud,
Hutchinson, and Litchfield. The rainfall could lead to flooding,
particularly along small streams, urbanized, and poor drainage
areas. There is a marginal risk of severe weather today and
tonight, mainly from late afternoon through the evening hours,
with large hail being the primary severe weather threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

In addition to the flash flood potential tonight, river flooding
is a threat later this week into the weekend. Recent rain has
left soils very saturated, crops are done taking in water, and
river levels are currently running higher than normal over most of
the area. If current rainfall forecasts remain unchanged, rivers
in central Minnesota will rise to bankfull after the heavy rain
tonight, and a few may reach flood stage by Thursday. Depending on
the exact location of the heaviest rain, the rivers with the
greatest potential to flood include the Cottonwood, Redwood, upper
Crow, Rum, and Snake Rivers as well as smaller creeks and
tributaries that feed them. At this time, only minor flooding
would be expected. If the heavy rainfall occurs over a wider area,
we also will be watching the mainstem Minnesota and Mississippi
Rivers for possible minor flooding early next week.

A few non-severe thunderstorms are possible Tuesday, mainly near
and east of Interstate 35.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected to be needed.

In the hours before

Special weather statement, Oct 2, 2:06 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
206 PM CDT MON OCT 2 2017

MNZ057-065-021930-
Kandiyohi-Renville-
206 PM CDT MON OCT 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANDIYOHI AND
NORTHEASTERN RENVILLE COUNTIES...

At 205 PM CDT, a strong thunderstorm was located near Bechyn, or 7
miles north of Redwood Falls, moving northeast at 60 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Olivia, Hector, Bird Island, Danube, Lake Lillian, Thorpe and Bechyn.

This includes the following highways...
 U.S. Highway 212 between mile markers 71 and 91.
 U.S. Highway 71 between mile markers 88 and 105.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4501 9491 4478 9458 4459 9512 4466 9523
TIME...MOT...LOC 1905Z 226DEG 54KT 4464 9513

AMK
Special weather statement, Oct 2, 3:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
328 PM CDT MON OCT 2 2017

MNZ065-067-073-074-022100-
Brown-Sibley-Renville-Redwood-
328 PM CDT MON OCT 2 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL REDWOOD...
NORTHWESTERN SIBLEY...NORTH CENTRAL BROWN AND EASTERN RENVILLE
COUNTIES...

At 327 PM CDT, a strong thunderstorm was located over Morgan, or 11
miles southeast of Redwood Falls, moving northeast at 70 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Fairfax, Hector, Morgan, Buffalo Lake and Franklin.

This includes U.S. Highway 212 between mile markers 87 and 96.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4440 9504 4481 9477 4468 9449 4464 9450
      4463 9446 4445 9474 4446 9478 4444 9476
      4434 9493
TIME...MOT...LOC 2027Z 212DEG 59KT 4445 9493

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 3:21 AM CDTFlash Flood WatchMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 24 more27 hr
Oct 2, 2:06 PM CDTSpecial Weather StatementMPXRenville24 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.